In the study, 115 people with Parkinson's received Paxil, Effexor, or a placebo. The researchers followed up with the participants for 12 weeks and found that both antidepressants improved symptoms of depression without worsening the motor symptoms associated with PD.
Depression and Parkinson's
Parkinson's Disease and depression go hand-in-hand. "Depression is the number one factor negatively affecting the quality of life for people with Parkinson's," said the author of the study, Dr. Irene Hegeman Richard, a neurologist at the University of Rochester (NY) Medical Center. "It causes a great deal of suffering among patients. The great news here is that it's treatable. And when the depression is treated adequately, many of the other symptoms become more manageable for patients."
Depression in people with PD is caused by the underlying disease, not the stress of dealing with a chronic disease, she added.
The study was undertaken because of concern that some of the standard medications for depression might actually worsen PD motor symptoms. While the study showed that the antidepressant drugs did not worsen the motor symptoms, use of the antidepressants did not improve anxiety levels, thought processes or overall health-related quality of life among participants.
Sleep problems were a commonly reported side effect. Weight gain was seen with Paxil, and an increase in blood pressure was seen with Effexor.
While the new study looked only at these two antidepressants, it doesn't mean that others won't work just as well.
My Experience with Parkinson's and Depression
I realize now that I was fairly far along with my Parkinson's Disease before it was finally diagnosed in the fall of 2009. Just as I didn't realize that I had Parkinson's, I wasn't aware that I also was suffering from its handmaiden -- depression. I thought I was dealing with the irreversible symptoms of aging. So in some ways, it was a relief to be diagnosed with PD since both the disease and the depression were treatable.
The Parkinson's meds and exercises worked well for me from the outset. But dealing with the depression proved more difficult.
My first neurologist prescribed the old-line antidepressant Elavil to deal with my depression and insomnia. It worked, but left me feeling groggy for much of the morning and I began gaining weight... five pounds in the first few months.
Me and 5-HTP
Then I switched to a new neurologist who expressed concern about the possible cognitive side effects of Elavil. That did it. Given my concerns about dementia and Alzheimer's, I abandoned the Elavil and switched to the over-the-counter serotonin booster 5-HTP. I had tried that supplement with some success a few years earlier when dealing with a siege of insomnia.
Bingo! The 5-HTP took care of the mood and sleep problems as well as Elavil, but without the morning grogginess. And, in contrast to the five-pound weight gain with Elavil, I lost 10 pounds the first couple of months on 5-HTP.
My research showed that the cautions and concerns expressed on many reputable health websites stemmed from small flawed studies conducted decades ago. Meanwhile, 5-HTP has been widely used, particularly in Europe, with no reports of serious side effects (certainly nothing comparable to the warnings that the Food and Drug Administration requires for advertisements for many antidepressants). Instead, I found some studies suggesting it might be of particular benefit to people with Parkinson's.
But 5-HTP Is Not for Everyone, and Is Not Problem-Free for Me
At first, I thought I had discovered a pill that would save the world -- at least the world of depressed people with Parkinson's. But I found when I touted it to others who gave it a try, no one had the favorable reactions that I'd experienced: an important lesson for me.
My Parkinson's support group leader summed up this lesson well and I'll paraphrase what he said:
I have two diseases: Parkinson's Disease and John Schappi's DiseaseWhat works for me will not necessarily work for you and vice versa.
Although I've continued using 5-HTP for over two years, I've found I have to monitor its side effects carefully. I started with the minimal dosage available (50mg), but in my initial enthusiasm, I sometimes took one or even two extra pills when I felt my mood needed a boost or my sleep needed reinforcement. I soon found that when I did this I would experience manic highs that I was convinced produced the most creative ideas possible. But I also found that over-dosing on 5-HTP produced big spikes in my blood pressure that resulted in my calling the rescue squad when I almost passed out.
A normal sane person would probably stop taking 5-HTP at this point. But I was reluctant to give up something that had worked well on mood, sleep, and constipation. I was also reluctant to substitute other meds that no doubt would have side effects of their own.
So I'm now cutting the 50mg minimal dose pill in half, taking 25mg of 5-HTP at bedtime. And I monitor my blood pressure regularly to be sure it remains normal. I've told my internist, my neurologist, and a blood pressure specialist about this and so far no one has said "Stop the 5-HTP."
The Bottom Line: Each of us experiences our ailments in a unique way. And each of us has our own positive and negative reactions to drugs -- prescribed or over-the-counter. We each need to monitor -- daily -- what's going on with our bodies.
So I will resolve, once again, to keep a daily health journal. Perhaps this time I'll actually do it.